Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 219, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Dec 10, 2004, 8:52 AM EST for Johnson County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 10, 2004, 8:52 AM EST (13:52 UTC)
- Expired
- Dec 10, 2004, 9:15 AM EST
- In force
- 23 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Johnson County, KY
The radar
The Jackson,KY radar (KJKL), 51 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 1.9 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 478 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 5:27 AM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Dec 10, 5:27 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 527 AM EST FRI DEC 10 2004 .DISCUSSION... CURRENT SFC ANALYSIS SHOWS LOW PRESSURE CENTERED OVER INDIANA AND A TRAILING COLD FRONT ACROSS CENTRAL KENTUCKY. CURRENT OBS SHOW PATCHY DENSE FOG IN VALLEY AREAS ACROSS THE CWA. ELECTED TO GO WITH A NOWCAST TO COVER THE CURRENT SITUATION. MODELS ARE IN GOOD AGREEMENT FOR THE SHORT TERM...AS THE 5H TROF DEEPENS OVER THE EASTERN U.S. AND AN UPPER LOW DROPS INTO THE OHIO VALLEY TONIGHT INTO SATURDAY...ALONG WITH SEVERAL SHORTWAVES. THE SFC LOW WILL TRACK ACROSS THE OHIO VALLEY TODAY. PREVIOUS FORECAST WAS IN EXCELLENT SHAPE. TWEAKED TEMPS AND WENT WITH NEARLY STEADY TEMPERATURE WORDING ACROSS THE NORTHERN AND CENTRAL PORTIONS OF THE CWA TODAY...WITH CLOUDY SKIES...SHOWERS MOVING BACK INTO THE AREA AND CAA. LEFT A SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST TODAY WITH NEGATIVE LIS AND LOW WBZS...BRINGING A CHANCE OF HAIL TO THE AREA. QPF WILL BE ON THE LIGHT SIDE...SO WILL NOT ISSUE A FLOOD WATCH FOR TODAY. ALSO ADDED RAIN OR SNOW SHOWER WORDING FOR SATURDAY...SOUNDINGS ARE INDICATING COOLER TEMPS ALOFT. 6Z SOUNDINGS ARE EVEN COOLER. DO NOT EXPECT ANY ACCUMULATIONS...BUT IF THE MODELS CONTINUE TO TREND TOWARDS COOLER TEMPERATURES...SOME LIGHT ACCUMULATIONS MAY BE POSSIBLE IN THE HIGHER ELEVATIONS WITH UPSLOPE CONDITIONS. A CLIPPER WILL PASS THROUGH THE AREA ON SUNDAY...KEPT POPS ON THE LOW SIDE WITH THE LACK OF MOISTURE ASSOCIATED WITH THE FRONT. MUCH COLDER AIR WILL USHER IN BEHIND THE COLD FRONT...BRINGING THE COLDEST TEMPERATURES SO FAR THIS SEASON. ONLY CHANGE TO THE EXTENDED WAS TO LOWER TEMPS A DEGREE OR TWO WITH THE LATEST MEX NUMBERS COMING IN COOLER AND FOR COORDINATION PURPOSES. FOR SHORT TERM TEMPERATURES...GENERALLY LEANED TOWARDS THE COOLER MET FOR THE GRIDS. && .PREV DISCUSSION... 1015 PM EST THU DEC 9 2004 HAVE UPDATED THE FORECAST FOR 1ST PERIOD POPS. MOST PRECIP LEFT THE AREA IN THE LATE AFTERNOON AND EARLY EVENING. MODELS/GUIDANCE AGREE ON LITTLE CHANCE OF PRECIP TONIGHT IN OUR NW COUNTIES...AND HAVE SCALED BACK POPS TO 20 PERCENT IN THE EXTREME NW. THE DIFFERENCES COME INTO PLAY IN THE SOUTHEAST. THE GFS TAKES THE BULK OF THE PRECIP OVERNIGHT TO OUR SE AND ITS MOS ONLY HAS ABOUT A 30% POP NEAR THE VA BORDER...AND 20% OR LESS ELSEWHERE OVERNIGHT. MEANWHILE...THE ETA WAS PAINTING MORE PRECIP FURTHER TO THE NW...AND THE POPS FROM THE 12Z RUN WERE AS HIGH AS 80% AT THE VA BORDER. LOOKING AT REALITY TONIGHT...IT WOULD SEEM TO FAVOR THE GFS MORE. HOWEVER...THERE HAS BEEN A PERSISTENT BAND OF SHOWERS STREAMING UP FROM E TN ALONG THE KY/VA BORDER. LIKE THE POP PATTERN OF THE ETA...BUT THINK ITS POPS ARE TOO HIGH. SO...HAVE GONE WITH THE ETA POP PATTERN...BUT SCALED BACK THE VALUES CONSIDERABLY...WITH THE HIGHEST BEING 50 PERCENT AT THE VA BORDER. 447 PM EST THU DEC 9 2004 ALLOWED FLOOD WATCH TO EXPIRE AT 4PM. CURRENT BATCH OF RAIN WILL PULL OFF TO THE EAST...AND COMPLETELY OUT OF THE CWA BY EARLY THIS EVENING. WITH SECOND SFC LOW WORKING IN FROM THE NW...MERGING WITH CURRENT SYSTEM...CHANCE FOR PRECIP SHOULD BE RENEWED VERY LATE TONIGHT...MAINLY FOCUSED ALONG WEAK SFC TROUGH TO BEGIN MOVING INTO THE ON SOUTHERN FLANK OF LOW. ADDITIONAL QPF NOT OF GREAT CONCERNS AS FAR AS FLOODING GOES...BUT ISOLATED ADDITIONAL FF PROBLEMS CANNOT BE RULED OUT GIVEN SATURATION. TOMORROW...MID LEVEL LOW WORKING INTO THE AREA JUST BEHIND SFC LOW...AND AHEAD OF BEST COLD AIR INTRUSION...SHOULD BE ENOUGH TO ALLOW FOR A FEW RUMBLES OF THUNDER ACROSS THE AREA AS PATCHY CLEARING IN DRY SLOT MAY BE ENOUGH TO ENHANCE DESTABILIZATION AND INITIALIZE SOMETHING TO TAKE ADVANTAGE OF THE MID-LEVEL INSTABILITY. THERE IS A SLIGHT SHOT FOR SOME MARGINAL HAIL TOMORROW IN CONVECTION GIVEN WBZ LESS THAN 5KFT. POPS WERE ESPECIALLY CHALLENGING UNTIL THIS PAIR/CONGLOMERATION OF SFC LOWS BEGINS TO PULL OUT. GFS AND MESOETA TIMING OF SMALLER SCALE FORCING AT ODDS...AND THIS IS REFLECTED HEAVILY IN MOS POPS TONIGHT...AS ETA PULLS IN NEARLY 80 POPS 6Z TO 12Z TONIGHT...WHILE THE GFS ADVERTISING SLIGHT TO LESS THAN SLIGHT POPS. WENT WELL ABV MAV MOS GUIDANCE...CLOSER TO HIGH CHANCE AND LOW LIKELY FOR MAINLY LATE TONIGHT. LOOKS AS THOUGH A SLIGHT CHANCE FOR A SNOW SHOWERS STILL IN THE CARDS...FOR BOTH SAT AND SUN NIGHTS. LOOKS AS THOUGH DURATION WILL HAS THE POTENTIAL OF BEING LONGER IN BOTH CASES OVER HIGHER TERRAIN AS THE SOLID PRECIP WOULD ARRIVE IN THE TRANSITION TO COLDER TEMPS WITH DIURNAL DROP. FOR SAT NIGHT...KEPT SHOT FOR SNOW IN FAR SE AS MOISTURE LOOKS TO PULL OUT QUICKLY ENOUGH FROM THE REST OF THE CWA QUICKLY ENOUGH. WHILE...FOR SUNDAY NIGHT...THIS WILL MORE THAN LIKELY NOT BE THE CASE...AS ALL OF THE CWA WILL SEE A SHOT FOR AT LEAST A MIX INTO MONDAY MORNING. AS FAR AS TEMPS GO...AGREEMENT BTWN ETA AND GFS MOS HELPED TO FACILITATE EASIER DECISION-MAKING FOR HIGHS AND LOWS IN THE SHORT TERM...WHILE ENSEMBLE AGREEMENT IN THE EXTENDED...ACHIEVED SIMILAR RESULTS. CHANGES TO TEMPS OVERALL WERE FAIRLY MINIMAL. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && JM
Hazardous weather outlook, Dec 10, 5:35 AM EST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 535 AM EST FRI DEC 10 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111200- BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON- JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN- MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI- ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 535 AM EST FRI DEC 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. AREAS OF PATCHY DENSE FOG WILL REDUCE VISIBILITIES THIS MORNING TO LESS THAN ONE QUARTER OF A MILE. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY. SOME OF THESE MAY PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SNOW SHOWERS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT...AND AGAIN FROM SUNDAY NIGHT THROUGH MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN HAIL REPORTS TO THE NATIONAL WEATHER SERVICE TODAY. JM
In the hours before
Local storm report, Dec 10, 8:32 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
832 AM EST FRI DEC 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 AM HAIL VANCLEVE 37.63N 83.41W
12/10/2004 0.88 INCH BREATHITT KY NWS EMPLOYEE
&&
KOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 8:27 AM EST | Severe Thunderstorm Warning | JKL | Magoffin | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.